Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 461, NWS Goodland, KS

August 6, 2016Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 6, 2016, 3:33 PM MDT for Kit Carson County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 3:33 PM MDT (21:33 UTC)
Expired
Aug 6, 2016, 4:02 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WUUS53 KGLD 062133
SVRGLD
COC063-062215-
/O.NEW.KGLD.SV.W.0461.160806T2133Z-160806T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 415 PM MDT

* AT 333 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
  FLAGLER...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN KIT CARSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3914 10301 3915 10280 3904 10286 3904 10302
TIME...MOT...LOC 2133Z 200DEG 2KT 3908 10296 

HAIL...1.00IN
WIND...60MPH
 
$$

DR
2 follow-up statements
447 
WWUS53 KGLD 062155
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT SAT AUG 6 2016

COC063-062215-
/O.CON.KGLD.SV.W.0461.000000T0000Z-160806T2215Z/
KIT CARSON CO-
355 PM MDT SAT AUG 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHWESTERN KIT CARSON COUNTY...

AT 355 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
SEIBERT...MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN KIT CARSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3914 10295 3915 10280 3904 10286 3904 10297
TIME...MOT...LOC 2155Z 267DEG 10KT 3907 10289 

HAIL...1.00IN
WIND...60MPH
 
$$

DR
070 
WWUS53 KGLD 062202
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT SAT AUG 6 2016

COC063-062212-
/O.CAN.KGLD.SV.W.0461.000000T0000Z-160806T2215Z/
KIT CARSON CO-
402 PM MDT SAT AUG 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3914 10295 3915 10280 3904 10286 3904 10297
TIME...MOT...LOC 2159Z 200DEG 2KT 3907 10289 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:01 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 6, 2:01 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
201 PM MDT SAT AUG 6 2016

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MDT Sat Aug 6 2016

Some clearing has occurred across southwest portions of the area
with corresponding weak to moderate instability. A few
thunderstorms already developing near the Palmer Divide and that
will only increase with the approach of the next shortwave trough
climbing the ridge in the southwest flow aloft. Surface based
instability drops off rapidly in the cooler air to the east which
will effectively end the threat of severe storms, but with copious
moisture available and at least weak elevated instability
expecting another wave of numerous to widespread showers/scattered
thunderstorms to move west to east across the area. There is a
slight risk for excessive rainfall and associated flooding as
storms move into higher precipitable water environment to the
east, but given recent biases of model qpf lack confidence for any
kind of headline, but will continue to mention in hwo.

Showers will linger in eastern areas Sunday morning before ending
by mid to late morning. Expect patchy fog as well in very moist
low levels with light upslope winds. Upper ridge axis is forecast
to strongly build northward during the day which should prohibit
most if not all precipitation chances. Nonetheless, will have some
slight chance pops in the afternoon across southern and western
areas where afternoon instability increases and surface cin will
be at a minimum raising the prospect of a few storms popping up
with surface heating.

Temperatures will be below normal today and near to slightly below
normal on Sunday...coolest in eastern and northern areas where
low clouds will be slow to clear in persistent upslope winds at
the surface.

.LONG TERM...(Sunday night through Saturday)
Issued at 143 PM MDT Sat Aug 6 2016

Medium range guidance is depicting a bit slower pattern than in
previous runs. Upper ridge over Texas and the western Gulf will
slowly push east and flatten on Monday and Tuesday, continuing the
westerly flow aloft through late Tuesday. A relatively deep trough
will push east across the Pacific northwest and into the upper
Rockies on Wednesday which will tilt the pattern once more and
emphasize the southwesterly flow once more through early Thursday.
Moisture will increase during this time period; however, long
fetch moisture will not have time to develop as this will be
transient and the flow will shift more westerly once more as we
head through the day on Thursday. Upper flow shifts westerly on
Friday and then west to northwesterly as we head into Saturday.

PoPs will remain in the slgt chc to chc range for Monday mainly
during the afternoon/evening. Dry weather is expected on Tuesday as
westerly flow aloft will prevail. PoPs gradually increase Wednesday
through Friday as southwest flow returns; however will need to
reassess as new data is made available due to inconsistencies in the
model data for the medium to long range.

Temperatures will be near normal in the middle 80s on Monday with
above normal temperatures in the lower to middle 90s expected
Tuesday through Thursday as the ridge traverses the region. Near
normal temperatures in the middle 80s will return on Friday as
ridging exits eastward. Low temperatures will be in the 60s to near
70 degrees across the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1127 AM MDT Sat Aug 6 2016

Low ceilings will gradually improve through the afternoon with
limited surface heating. KMCK may fluctuate between MVFR and VFR
ceilings for a time, while KGLD will gradually rise from IFR to
MVFR and perhaps reach VFR by mid to late afternoon.

Another round of showers/thunderstorms will move through the
region tonight as a shortwave trough moves out of Colorado.
Ceilings and visibilities will decline as the showers increase in
coverage. In addition...will probably see areas of fog once again
Sunday morning with the copious low level moisture and light
upslope surface winds persisting.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...TL
AVIATION...024
Hazardous weather outlook, Aug 6, 10:32 AM MDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT SAT AUG 6 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT SAT AUG 6 2016 /1132 AM CDT SAT AUG 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MARGINAL RISK FOR A SEVERE THUNDERSTORM THIS AFTERNOON
AND EVENING SOUTH OF INTERSTATE 70. LOCALIZED DAMAGING WIND GUSTS
WILL BE THE MAIN HAZARD.

THERE IS A SLIGHT RISK FOR EXCESSIVE RAINFALL AND ASSOCIATED
FLOODING TONIGHT AS THUNDERSTORMS INCREASE IN COVERAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 6, 3:20 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MDT SAT AUG 6 2016

COZ091-062145-
KIT CARSON COUNTY CO-
320 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 345 PM MDT...

AT 320 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTH OF FLAGLER. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN KIT
CARSON COUNTY.

LAT...LON 3913 10303 3914 10281 3904 10286 3904 10305
TIME...MOT...LOC 2120Z 200DEG 2KT 3906 10298

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:20 PM MDTSpecial Weather StatementGLDKit Carson25 min
Aug 6, 3:56 PM MDTSpecial Weather StatementGLDKit Carson19 min
Aug 6, 4:04 PM MDTSpecial Weather StatementGLDCheyenne41 min
Aug 6, 5:02 PM MDTSpecial Weather StatementGLDKiowa28 min
Aug 6, 5:47 PM MDTSpecial Weather StatementGLDCheyenne43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.